Hail, Edwards
- When
- April 10, 10:30 PM CST
- Where
- Edwards County, 10.47 mi NNW of Rocks Spgs
- Measured
- 0.75 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 30.150, -100.310
A cold front moved through South Central Texas during the night of April 10th and 11th. This front caused thunderstorms initially over the northwestern counties which eventually spread to the east.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EWX wrote it up.
A cold front moved through South Central Texas during the night of April 10th and 11th. This front caused thunderstorms initially over the northwestern counties which eventually spread to the east. A few of the storms became severe over the northeastern counties producing large hail and strong winds in Llano, Travis, and Williamson counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Apr 10, 8:10 PM CST, 2 hours 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 910 PM CDT SUN APR 10 2011 .UPDATE... BROKEN LINE OF STRONG STORMS HAVE BEEN MOVING VERY SLOWLY EAST ACROSS NORTH CENTRAL INTO CENTRAL TEXAS. THIS LINE HAS DEVELOPED ALONG A COLD FRONT WHICH HAS SLOWED CONSIDERABLY DURING THE PAST 6 HOURS. BELIEVE THE UPPER LEVEL TROUGH TO THE WEST IS STILL DIGGING SOMEWHAT AS IT MOVES INTO WEST TEXAS...THUS THE SLOWER MOVEMENT. WE ARE STILL LARGELY CAPPED OFF WITH LARGE CIN (CONVECTIVE INHIBITIONS). AT THIS TIME FEEL THE CURRENT LINE OF CONVECTION ACROSS CENTRAL TEXAS WILL CONTINUE TO BACK BUILD SOMEWHAT TO THE SOUTHWEST WHILE THE LINE ITSELF CONTINUES SLOWLY EASTWARD. CURRENT SCENARIO SUGGESTS BROKEN LINE OF CONVECTION WILL PUSH INTO NORTHEASTERN HILL COUNTRY SHORTLY AFTER MIDNIGHT AND PUSH INTO THE I-35 CORRIDOR OVERNIGHT...AROUND 3 TO 4 AM. WITH STRONG DYNAMIC SUBSIDENCE ALOFT...STILL FEEL MUCH OF ACTIVITY WILL REMAIN BELOW SEVERE LIMITS...BUT CANNOT TOTALLY RULE OUT SOME ISOLATED SEVERE STORMS OVER THE NORTHEAST CORRIDOR LATE TONIGHT. PROBABILITIES WERE LOWERED ON THE UPDATE TIL MIDNIGHT. WILL ALSO CANCEL THE WIND ADVISORY AS WINDS HAVE LOWERED BELOW CRITERIA. && .PREV DISCUSSION... /ISSUED 637 PM CDT SUN APR 10 2011/ AVIATION... STRONG SOUTHEAST FLOW OF 15-20KTS WITH GUSTS OF 25-30KTS WILL CONTINUE THROUGH THIS EVENING IN ADVANCE OF AN APPROACHING COLD FRONT. VFR CONDITIONS WILL PREVAIL THROUGH THE MAJORITY OF THE TAF PERIOD. HOWEVER...THERE IS THE POSSIBILITY FOR ISO/SCT TSRA AHEAD OF THE FRONT GENERALLY BETWEEN 04-09Z ACROSS AREAS ALONG AND EAST OF A LINE FROM KJCT TO KERV TO KPEZ. ADDITIONALLY...THERE IS A WINDOW OF OPPORTUNITY FOR MVFR CIGS TO DEVELOP ALONG THE I-35 CORRIDOR AFTER 05Z BEFORE THE FRONT PUSHES THROUGH. SHOULD THE MVFR STRATUS DEVELOP...VFR CONDITIONS WILL RETURN BY 10-11Z IN THE WAKE OF THE FROPA. STRONG NW-NRLY WINDS OF 10-20KTS WITH GUSTS OF 25-30KTS ARE EXPECTED BEHIND THE FRONT AND PERSISTING THROUGH THE AFTERNOON HOURS. CURRENT PROJECTIONS HAVE SFC WINDS AT KDRT SHIFTING TO THE NE BY 02Z WITH THE STRONGER NW WINDS ARRIVING BY 04Z. EXPECTING A LATER ARRIVAL OF THE FRONT TO THE I-35 CORRIDOR...WITH THE INITIAL WIND SHIFT BY 07-09Z...AND THE STRONGER NW FLOW A FEW HOURS LATER. PREV DISCUSSION... /ISSUED 358 PM CDT SUN APR 10 2011/ FIRE WEATHER... RED FLAG WARNING IN EFFECT UNTIL 4 PM CDT MONDAY FOR WESTERN PORTIONS OF THE EDWARDS PLATEAU AND RIO GRANDE VALLEY DUE TO A DRY COLD FRONT. RED FLAG WARNING IN EFFECT FROM 2 AM TO 8 PM CDT MONDAY FOR THE EASTERN PORTION OF THE EDWARDS PLATEAU AND SOUTH CENTRAL TEXAS EAST OF HIGHWAY 83. ELEVATED FIRE WEATHER CONDITIONS ARE EXPECTED ON TUESDAY AFTERNOON FOR THE WESTERN PORTIONS OF SOUTH CENTRAL TEXAS AS BREEZY AND DRY SOUTHERLY WINDS DEVELOP ON THE BACK SIDE OF A SURFACE HIGH PRESSURE RIDGE. DISCUSSION... ANOTHER WARM AND BREEZY DAY WITH A PACIFIC COLD FRONT KNOCKING ON THE DOOR. RECENT MODEL SOLUTIONS HAVE BEEN A LITTLE TO PROGRESSIVE WITH THE SPEED OF THE COLD FRONT SHOWING IT ENTERING VAL VERDE COUNTY BY 18Z TODAY. HOWEVER...THE FRONT HAS BECOME NEAR PARALLEL WITH THE STEERING FLOW ALOFT...WHICH WILL STALL THE FRONT UNTIL THE SHORT-WAVE TROUGH OVER NORTHWESTERN MEXICO ROTATES AROUND THE BASE OF THE LONG-WAVE TROUGH STRETCHED ACROSS THE UPPER PLAINS STATES. ONCE THIS HAPPENS THE FRONT WILL MOVE COMPLETELY THROUGH SOUTH CENTRAL TEXAS BY MID MORNING MONDAY. THERE WILL BE A SLIGHT CHANCE FOR RAIN TONIGHT AS THE FRONT ENTERS THE AREA...WITH THE MAIN FOCUS ON THE NORTHEASTERN TIER OF COUNTIES. PREVIOUS MODEL RUNS HAD SHOWN A CHANCE FOR ISOLATED SEVERE STORMS...BUT WITH THE FRONT SLOWING THOSE CHANCES LOOK TO BE DIMINISHING. VERY LITTLE RAINFALL ACCUMULATION IS EXPECTED WITH THIS EVENT BUT SOME ISOLATED TOTALS NEAR A QUARTER OF AN INCH WILL BE POSSIBLE. THE MODELS ARE HAVING A BIT OF DIFFICULTY RESOLVING THE LOWERED HUMIDITIES BEHIND THE FRONT FOR LATER TONIGHT SO WENT WITH THE DRIER NAM12 SOLUTION AND ADJUSTED DOWN. WITH THE LOWER HUMIDITIES AND HIGHER WINDS BEHIND THE FRONT THE RED FLAG WARNING HAS BEEN ISSUED FOR THE WESTERN COUNTIES AT 6 PM CDT THEN EXPANDING THE REST OF SOUTH CENTRAL TEXAS AFTER MIDNIGHT. WHILE THERE WILL BE MARGINAL IMPROVEMENT BEFORE DAYBREAK...RELATIVE HUMIDITY VALUES WILL DROP BELOW 15 PERCENT DURING THE DAY AS WIND SPEEDS INCREASE TO 15-20 MPH WITH GUST ABOVE 30 MPH. WINDS WILL BEGIN TO SHIFT BACK TO THE SOUTH ON TUESDAY AND BRING GULF MOISTURE BACK TO THE AREA. THIS INCREASE IN MOISTURE WILL ALSO HELP DAYTIME TEMPERATURES WARM BACK INTO THE 90S BY THURSDAY. LATE THURSDAY NIGHT INTO FRIDAY MORNING THE NEXT COLD FRONT WILL DIVE SOUTHWARD THROUGH THE AREA BUT SHOWS LITTLE CHANCE FOR ANY SIGNIFICANT RAINFALL. && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 92 63 86 54 85 / 10 30 10 0 0 AUSTIN BERGSTROM INTL AIRPORT 92 63 85 48 84 / 10 30 10 0 0 NEW BRAUNFELS MUNI AIRPORT 92 64 86 51 84 / 10 20 - 0 0 BURNET MUNI AIRPORT 92 57 81 51 81 / 20 20 - 0 0 DEL RIO INTL AIRPORT 97 61 87 57 87 / - 10 0 0 0 GEORGETOWN MUNI AIRPORT 93 63 82 51 83 / 20 30 - 0 0 HONDO MUNI AIRPORT 96 61 87 53 87 / 10 20 - 0 0 SAN MARCOS MUNI AIRPORT 92 64 85 51 83 / 10 30 - 0 0 LA GRANGE - FAYETTE REGIONAL 90 67 85 52 83 / 10 40 10 0 0 SAN ANTONIO INTL AIRPORT 92 66 85 55 84 / 10 20 - 0 0 STINSON MUNI AIRPORT 93 66 87 54 85 / 10 20 - 0 0 && .EWX WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING FROM 2 AM TO 8 PM CDT MONDAY FOR THE FOLLOWING COUNTIES: ATASCOSA...BANDERA...BASTROP...BEXAR...BLANCO...BURNET... CALDWELL...COMAL...DE WITT...DIMMIT...FAYETTE...FRIO...GILLESPIE... GONZALES...GUADALUPE...HAYS...KARNES...KENDALL...KERR...LAVACA... LEE...LLANO...MEDINA...REAL...TRAVIS...UVALDE...WILLIAMSON... WILSON...ZAVALA. WIND ADVISORY UNTIL 10 PM CDT THIS EVENING FOR THE FOLLOWING COUNTIES: ATASCOSA...BASTROP...BEXAR...BLANCO...BURNET...CALDWELL... COMAL...DE WITT...FAYETTE...GONZALES...GUADALUPE...HAYS...KARNES... LAVACA...LEE...TRAVIS...WILLIAMSON...WILSON. RED FLAG WARNING UNTIL 4 PM CDT MONDAY FOR THE FOLLOWING COUNTIES: EDWARDS...KINNEY...MAVERICK...VAL VERDE. && MESOSCALE/AVIATION...25 SYNOPTIC/GRIDS...02 PUBLIC SERVICE/DATA COLLECTION...32
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 1115 AM CDT SUN APR 10 2011 TXZ171>173-183>194-202>209-217>225-228-111615- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- 1115 AM CDT SUN APR 10 2011 .DAY ONE...TODAY AND TONIGHT... A WIND ADVISORY HAS BEEN ISSUED FOR TODAY THROUGH 10 PM CDT THIS EVENING FOR AREAS ALONG AND EAST OF HIGHWAY 281. EXPECT AFTERNOON AND EARLY EVENING WINDS OF 20 TO 30 MPH WITH A FEW GUSTS OVER 35 MPH. A RED FLAG WARNING IS IN EFFECT FOR WESTERN PARTS OF SOUTH CENTRAL TEXAS FROM 6 PM TO 11 PM CDT FOR VERY DRY AND BREEZY CONDITIONS ASSOCIATED WITH A PACIFIC COLD FRONT. THUNDERSTORMS ARE FORECAST TO DEVELOP ACROSS THE NORTHERN HILL COUNTRY LATE TODAY...THEN EXPAND SOUTH AND EAST TONIGHT ACROSS THE EASTERN HALF OF SOUTH CENTRAL TEXAS ALONG THE PACIFIC COLD FRONT. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE TONIGHT...WITH DAMAGING WINDS THE MOST LIKELY THREAT. THE GREATEST THREAT AREA WILL BE ACROSS THE EASTERN HILL COUNTRY AND AUSTIN METRO AREA PRIOR TO MIDNIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... NEAR CRITICAL FIRE WEATHER CONDITIONS ARE FORECAST ACROSS MUCH OF THE AREA MONDAY IN WAKE OF THE PACIFIC COLD FRONT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.
The Laughlin AFB radar (KDFX), 98 km away, was scanning. The volume nearest the first event began at 04:32 UTC.
4 hail, 2 thunderstorm wind. Local standard time, as filed.
A thunderstorm produced a wind gust estimated at 60 mph by a CoCoRaHS observer five miles west of Llano.
A thunderstorm produced penny to quarter size hail three miles northeast of Round Rock.
A thunderstorm produced a wind gust estimated at 58 mph which blew down a 15 foot section of a sturdy wooden fence and a couple of five inch diameter tree branches.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, April 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 292091, 283638, 292092, 283641, 292093, 283642.